Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 489, NWS Memphis, TN

November 18, 2003Lauderdale County, Tipton County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Nov 18, 2003, 6:14 AM CST for Lauderdale County, Tipton County, Tennessee. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 18, 2003, 6:14 AM CST (12:14 UTC)
Expired
Nov 18, 2003, 7:00 AM CST
In force
46 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

Counties Lauderdale County, TN, Tipton County, TN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 18, 1:55 AM CSTTornado WatchSPC6 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 0.2 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2003-11-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 137 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2003-11-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
137 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
756 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMEG 181214
SVRMEM
TNC097-167-181300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
614 AM CST TUE NOV 18 2003

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAUDERDALE COUNTY IN SOUTHWEST TENNESSEE
  TIPTON COUNTY IN SOUTHWEST TENNESSEE

* UNTIL 700 AM CST

* AT 614 AM CST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 12
  MILES WEST OF FULTON...MOVING NORTHEAST AT 45 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 700 AM CST INCLUDE...
  FULTON...GILT EDGE...
  BURLISON...BRIGHTON...
  FT PILLOW...GARLAND...
  ASHPORT...
  HENNING...
  EDITH...RIPLEY...

.DAMAGING WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS STORM. IF
YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS.

.A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...A
SEVERE THUNDERSTORM CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3581 8979 3546 9003 3543 8954 3595 8940

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 18, 3:45 AM CST, 2 hours 29 minutes earlier.

Area forecast discussion, Nov 18, 3:45 AM CST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
345 AM CST TUE NOV 18 2003

.DISCUSSION...
A SFC TROUGH EXTENDING ACROSS NORTH CENTRAL INTO SE AR WILL MOVE
THROUGH OUR CWA THIS MORNING. THIS WILL BE THE FOCUS BOUNDARY FOR
OUR FIRST SHOT OF SVR WX TDY. THE BEST SHEAR WILL BE MAINLY THIS
MORNING WITH MARGINAL INSTABILITY. THE BEST SVR WX THREAT EARLY TDY
WILL BE MAINLY WIND. ISOLATED TORNADOES CANNOT BE RULED OUT. HEAVY
RAIN IS ANOTHER THREAT...BUT AMOUNTS SHOULD BE IN THE 1-2 INCH
RANGE. WILL HOLD OFF ON ISSUING A FLOOD WATCH...BUT WILL CONT TO
MONITOR CLOSELY.

THE MAIN COLD FRONT OVER SRN PLAINS BEGINS TO ACCELERATE EWD AND
MOVES THROUGH OUR CWA TNT. A SFC LOW WILL DEVELOP ALONG THE FRONT AS
A DEEP UPPER TROUGH FOLLOWS THE FRONT. SVR WX STILL A POSSIBILITY
THIS AFTERNOON AND EVENING BUT THE THREAT WILL EVOLVE INTO LARGE
HAIL SCENARIO AS TEMPS COOL ALOFT FROM THE SHORTWAVE.

A SFC HIGH BUILDS IN FROM THE W WED AND WILL EXTEND ACROSS THE LWR
MS VLY THU NITE BEFORE MOVING EWD. THE NEXT COLD FRONT WILL MOVE
THROUGH LATE SUN.

&&

.MEG...WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MS...NONE.
MO...NONE.
TN...NONE.

&&

SWC
Hazardous weather outlook, Nov 18, 5:00 AM CST, 1 hour 14 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-191200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
500 AM CST TUE NOV 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...INCLUDING TODAY AND TONIGHT.

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER A SMALL
PORTION OF NORTHEAST MISSISSIPPI...MAINLY FOR TUPELO AND AREAS SOUTH
AND EAST.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE REST OF
THE MID-SOUTH. THIS INCLUDES THE REST OF NORTH MISSISSIPPI...WEST
TENNESSEE...EAST ARKANSAS AND THE MISSOURI BOOTHEEL.

A LINE OF SHOWERS WITH EMBEDDED THUNDERSTORMS WILL CONTINUE TO MOVE
EASTWARD ACROSS THE MID-SOUTH TODAY. A FEW OF THE EMBEDDED STORMS
COULD BECOME STRONG ENOUGH TO CONTAIN DAMAGING STRAIGHT-LINE WINDS
TO 60 MPH. AN ISOLATED TORNADO CANNOT BE RULED OUT THIS MORNING.
HEAVY RAINFALL IS ANOTHER POSSIBILITY IF NUMEROUS STORMS TRACK OVER
THE SAME AREA.

A SECOND LINE OF THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND
EVENING IN ASSOCIATION WITH THE MAIN COLD FRONT. THE MAIN THREAT FROM
THESE STORMS WILL BE LARGE HAIL.

THE MOST LIKELY TIME FOR SEVERE WEATHER WILL BE FROM NOW THROUGH
THIS EVENING.

.DAYS TWO THROUGH SEVEN...INCLUDING WEDNESDAY THROUGH MONDAY.

ANOTHER COLD FRONT WILL BRING A CHANCE OF THUNDERSTORMS SUNDAY. A
FEW OF THESE STORMS COULD BE STRONG.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TODAY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

SWC

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 18, 7:46 AM CSTSevere Thunderstorm WarningMEGHardeman44 min
Nov 18, 8:23 AM CSTSevere Thunderstorm WarningMEGHenry, Weakley37 min
Nov 18, 8:32 AM CSTTornado WarningMEGHenry, Weakley28 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.